Drug-eluting stents (DES) have had a significant impact on restenosis rates after elective percutaneous coronary intervention (PCI) in clinical practice. The use of specially-designed coatings to release a cytostatic or cytotoxic agent within a defined period of time, thus preventing fibroblast and smooth muscle cell in-growth, is a major advance. However, the diminished healing response could potentially have deleterious consequences in specific clinical situations. For this reason, randomized trials are performed to evaluate the likelihood of adverse consequences. One interventional cardiology society has counseled prudence before placing these devices in clinical situations that have not been definitively tested.1 This case report describes the sequelae of the use of a TAXUS™ paclitaxel-eluting stent (Boston Scientific Corporation, Maple Grove, Minnesota) in a patient presenting with an acute myocardial infarction (AMI), a situation that has not been studied by a clinical trial to date. A series of angiograms and an intravascular ultrasound (IVUS) examination document the occurrence of delayed healing of coronary artery plaque ulceration associated with an AMI related to a paclitaxel-eluting stent. Case report. A 50-year-old male with a past medical history of hypercholesterolemia, tobacco use, and gastroesophageal reflux presented to the emergency room complaining of left-sided chest pain with radiation to the left arm. The pain started the morning of admission and continued intermittently throughout the day. The electrocardiogram (ECG) in the emergency room revealed hyper-acute T-waves in the anterior leads and ST-segment depression in the inferior leads consistent with myocardial ischemia. The initial troponin I measurement was 5.0 mg/dl. Intravenous nitroglycerin and abciximab were administered, and coronary angiography demonstrated a 100% mid-left anterior descending coronary artery (LAD) lesion (Figure 1). This was treated with a single inflation of a Maverick™ XL Monorail™ 2.5 x 20 mm balloon inflation to a pressure of 8 atm. Subsequently, a TAXUS 3.0 x 28 mm drug-eluting stent was placed using one inflation at a maximum pressure of 16 atm. There was excellent angiographic appearance following the intervention, with 0% residual stenosis and TIMI 3 flow. There was no evidence of extraluminal contrast, and the luminal surface appeared smooth (Figure 2). The patient’s chest pain completely resolved and his ECG changes improved. An echocardiogram at 24 hours showed minimal apical hypokinesis and no pericardial effusion. He was discharged home on medical therapy, including aspirin, plavix, beta-blocker, angiotensin converting enzyme inhibitor, nitrate, dihydropyridine calcium channel blocker, and a statin. The patient returned 21 days later with recurrent chest pain that was atypical in nature. An adenosine dual-isotope stress test showed a minimally reversible perfusion defect in the apex. Repeat coronary angiography (Figure 3) revealed an out-pouching in the luminal surface beneath the proximal portion of the previously placed mid-LAD stent. There were no associated occlusions or intraluminal filling defects. The angiogram also documented TIMI 3 flow. The remainder of the coronary circulation was without obstructive disease. The patient was discharged and repeat elective outpatient angiography with IVUS was planned to assess the progression of the ulceration. No further change in medical therapy was instituted. Two weeks later, repeat angiography and IVUS (Figure 4) showed the ulceration site within the previously placed stent to be stable, without enlargement or occlusion of the vessel lumen. The IVUS image was consistent with an ulcerated plaque. There was no evidence of pseudoaneurysm or contained rupture, and contrast injection during IVUS did not show active flow into the ulcerated area. The patient denied any further complaint of chest pain, shortness of breath, or exercise intolerance. He was instructed to continue cardiac rehabilitation and return to work. Three months later, he presented with atypical chest pain. After undergoing a rule-out MI protocol, a dobutamine stress echocardiogram was performed, and it was entirely normal. He was started on therapy for gastroesophageal reflux disease (GERD) and is currently doing well. Discussion. The angiographic and IVUS images of the excrescence outside the normal contour of the vessel are most consistent with that of a persistent ulcerated plaque. The most plausible explanation for this sequence of events is that the ulceration visualized several weeks post-MI was at or near the site of plaque rupture that caused the acute event. Both the location and appearance of the lesion are compatible with this concept. The ulcer was likely not angiographically visible during or immediately after the original PCI because it was filled with thrombus. Delayed healing of an ulcerated plaque can occur both pre-intervention, and after balloon angioplasty or bare metal stenting. In this instance, the ulcer became apparent three weeks later, due in part to the combined antithrombotic effect of abciximab, aspirin, and clopidogrel, as well as the delayed healing response secondary to paclitaxel use (Figure 3). The angiographic images are suggestive of ulceration, but the differential diagnosis also included pseudoaneurysm or a localized area of positive remodeling. The development of aneurysms or pseudoaneurysms post-PCI has been described as occurring at a rate as high as 3.5–5% in the early days of stenting.2 A bulge in the wall of the vessel that involves only the medial layer is described as an aneurysm, while a perforation extending to the adventitia, walling it off from the pericardial space, is considered a pseudoaneurysm.3 The initial event in the causation of an aneurysm or pseudoaneurysm is believed to be an extensive and deep coronary dissection. This is the consequence of either mechanical barotrauma from balloon inflation, or the creation of stent edge dissection from under-inflation or non-apposition, followed by failed sealing of a false lumen.2 The use of IVUS, in this case, is instrumental in the differentiation between a pseudoaneurysm and an ulcer. The IVUS image is consistent with coronary plaque rupture with ulceration, demonstrating a small crater consisting of discrete luminal widening with associated luminal irregularity.4,5,6 The IVUS confirms the presence of an ulcer by delineating the limited extent of the vessel wall involved (Figure 4). There is no rupture of the arterial wall layers; moreover, there is widening of the medial-adventitial border. Drug-eluting stents inhibit intimal proliferation and remodeling. Paclitaxel is a cytotoxic agent that destroys cells involved in the healing response to injury. Intracoronary radiation also prevents the cellular healing response and has been associated with late ulcer formation.6 This is also a possibility in the present case, but seems less likely since it has not been observed in the existing clinical trials with this stent. The utilization of DES, as with any device in clinical situations that have not been extensively tested in clinical trials, may lead to unforeseen consequences. The Society of Catheterization and Interventions position,1 advising caution in extrapolating the excellent outcomes in stable PCI to other situations, is highlighted by this report. However, as pointed out by Lemos et al.,7 there is concern that this may be an overly restrictive pattern. Many cardiologists have anecdotal experience using TAXUS or CYPHER™ (Cordis Corporation, Miami, Florida) drug-eluting stents in AMI. At our institution, a search of the database, since the availability of DES to the present time, contains 51 cases of AMI treated with PCI. Of these cases, 15 received a DES without any other reports of coronary artery plaque ulceration. In addition, the results of a small registry reported by Saia et al.,8 which included acute MI patients treated with DES and followed angiographically at 6 months, also suggests that this is rare. If the use of the device in a particular setting leads to a rare adverse event, few cardiologists will be able to ascertain its incidence and implications. This report, therefore, is important in calling this unlikely, but possible, occurrence to the attention of the medical community.
1. Hodgson JM, King SB III, Feldman T, et al. The society of cardiac angiography and interventions statement on drug-eluting stents: Practice and health care delivery implications. Cathet Cardiovasc Intervent 2003;58:397‚Äì399. 2. Cafri C, Gilutz H, Kobal S, et al. Rapid evolution from coronary dissection to pseudoaneurysm after stent implantation: A glimpse at the pathogenesis using intravascular ultrasound. J Invas Cardiol 2002;14:286‚Äì289. 3. Lell E, Wehr G, Sechtem U. Delayed Development of a Coronary Artery Pseudoaneurysm After Angioplasty. Cathet Cardiovasc Intervent 1999;47:186‚Äì190. 4. Maehara A, Mintz G, Bui A, et al. Morphologic and angiographic features of coronary plaque rupture detected by intravascular ultrasound. J Am Coll Cardiol 2002;40:904‚Äì910. 5. Tsui K-L, Lam K-H, Li S-K. Coronary rupture as a rare cause of acute myocardial ischemia two months after angioplasty and stenting. Heart 2003;89:1315. 6. Nanto S, Uematsu M, Morozumi T, et al. Disappearance of intima over the stent and ulcer formation after intracoronary radiation for in-stent restenosis. Circulation 2003;67:366‚Äì368. 7. Lemos PA, Serruys PW, van Domburg RT, et al. Unrestricted utilization of sirolimus-eluting stents compared with conventional bare metal stent implantation in the ‚Äúreal world‚Äù: The Rapamycin-Eluting Stent At Rotterdam Cardiology Hospital (RESEARCH) registry. Circulation 2004;109:190‚Äì195. 8. Saia F, Lemos PA, Lee CH, et al. Sirolimus-eluting stent implantation in ST-elevation acute myocardial infarction: A clinical and abgiographic study. Circulation 2003;108:1927‚Äì1929.